Houston Methodist. Leading Medicine

Hip FAQ

Question:

Mom broke her hip last month and had to have surgery to pin it. I've been doing some research to help us help her. I found out that having one fracture puts her at risk for a break on the other side because she's postmenopausal with osteoporosis and taking Fosamax. Should she have the other hip looked at? What's the best way to be proactive about her care?

Answer:

Bone turnover refers to the death of old bone cells and birth of new bone cells, a natural process that occurs in all adults. After menopause, there is more bone resorption (death) and less new bone formed resulting in a net loss of bone density and strength. That's why taking bisphosphonates is recommended. This drug is supposed to reduce the risk of bone fractures by inhibiting (stopping) bone resorption. By preventing bone cells from being broken down, bone density and therefore bone strength, can be maintained. But some women on Fosamax develop a stress reactions or even a complete hip fracture. A stress reaction is a microscopic disruption in the bone. The bone has not widened, separated, or moved apart as is usually seen with a true break. Given enough compression and load on the weakened bone, a stress reaction can progress to a complete break. These stress reactions aren't always painful. So when a fracture develops, the physician should X-ray the opposite side to see if any stress reactions are developing. Women like your mother who have had one fracture under these circumstances who later report thigh pain on the other side may be experiencing the first symptom of an impending hip fracture. In anyone taking bisphophonates for osteoporosis, this single symptom should be taken seriously. X-rays are usually used to determine the condition of the bone and presence of emerging fracture on the other side (opposite hip to the broken one). Bone scans and/or MRIs may be ordered when X-rays are normal but the history and exam are suspicious. Some experts suggest stopping treatment with the drug and referring the patient to an endocrinologist for a more thorough work-up. The endocrinologist takes a closer look at the patient and helps make a decision whether or not bisphosphonates can still be used after these hip fractures. Craig M. Capeci, MD, and Nirmal C. Tejwani, MD. Bilateral Low-Energy Simultaneous or Sequential Femoral Fractures in Patients on Long-Term Alendronate Therapy. In The Journal of Bone and Joint Surgery. November 2009. Vol. 91-A. No. 11. Pp. 2556-2561.

*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.
All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.

Our Specialties

Where Does It Hurt?

Our Locations

  Follow Us

Follow us on Facebook Follow us on YouTube
Follow us on Twitter